Alert archive / Connecticut / Flash Flood Warnings in 2023
Flash Flood Warning 36, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 21, 2023, 5:57 PM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2023, 5:57 PM EDT (21:57 UTC)
- Expired
- Jul 21, 2023, 7:30 PM EDT
- In force
- 93 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT
The radar
The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
002
WGUS51 KOKX 212157
FFWOKX
CTC001-009-220100-
/O.NEW.KOKX.FF.W.0036.230721T2157Z-230722T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
557 PM EDT Fri Jul 21 2023
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Central Fairfield County in southern Connecticut...
Northwestern New Haven County in southern Connecticut...
* Until 900 PM EDT.
* At 557 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 1.5 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Waterbury, Naugatuck, Southbury, Wolcott, Newtown, Cheshire,
Prospect, Middlebury, Beacon Falls and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4137 7328 4140 7333 4146 7331 4151 7323
4152 7316 4156 7316 4157 7309 4159 7308
4159 7306 4157 7294 4156 7295 4156 7292
4153 7293 4141 7311
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR
$$
MW1 follow-up statement
809
WGUS71 KOKX 212330
FFSOKX
Flash Flood Statement
National Weather Service New York NY
730 PM EDT Fri Jul 21 2023
CTC001-009-212340-
/O.CAN.KOKX.FF.W.0036.000000T0000Z-230722T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fairfield CT-New Haven CT-
730 PM EDT Fri Jul 21 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL FAIRFIELD AND
NORTHWESTERN NEW HAVEN COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 4137 7328 4140 7333 4146 7331 4151 7323
4152 7316 4156 7316 4157 7309 4159 7308
4159 7306 4157 7294 4156 7295 4156 7292
4153 7293 4141 7311
$$
MWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 5:30 PM EDT, 27 minutes earlier.
Area forecast discussion, Jul 21, 5:30 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service New York NY 530 PM EDT Fri Jul 21 2023 .SYNOPSIS... Low pressure tracks through the Northeast today, with an attendant cold front moving through the region tonight. Weak high pressure gradually pushes into the region for the weekend and remains in control through late next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Broad upper troughing remains over the Northeast and Great Lakes regions today while a shortwave swings through to our north. At the surface, low pressure tracks along the Saint Lawrence River Valley, with a weak secondary to our south along the Mid-Atlantic coast. Daytime heating and some clearing have allowed scattered showers and thunderstorms to begin development and should remain until the loss of daytime heating this evening followed by clearing from a cold front, west to east. The main concern with this system will be the potential for flooding, especially with antecedent moist soil conditions from the recent rounds of rainfall. Moisture deepens with PWATs increasing on the order of 1.6 to 1.75 inches. Upward forcing to help maximize the rainfall amount potential will come in the form of upper level divergence as a the left-exit region of a jet streak moves in, shortwave lift in the mid-levels, and low level forcing/moisture convergence along the nearby frontal boundaries and low centers. Overall QPF should average between 0.5 to 1.5 inches for most, with the greatest amounts amounts to the north and west. Given the convective nature, locally higher amounts are expected. WPC has kept a slight risk for excessive rainfall for all except far eastern areas, indicating the potential for scattered areas of flash flooding. Given recent rains, it will not take much to cause issues, particularly over the lower Hudson Valley, as well as NE NJ and the urban centers. In addition to the heavy rainfall threat, isolated strong to severe thunderstorms will be possible. There is a veering profile through the mid-levels with 0-6 km bulk shear of 25-35 kt, supporting updraft maintenance and the threat of supercell development with several storms around noon having developed broad rotation. SPC's Mesoanalysis is giving a broad area of Connecticut between 2-4 for supercell composite. With the environmental CAPE and daytime heating expected to be better this evening, this will be the best chance for severe weather. A Severe Thunderstorm Watch has been issued until 8PM for areas of southern Connecticut Putnam and Westchester counties. Areas of enhanced updraft helicity may also come into play with the triple point and offshore low centers nearby. SPC has increased the risk to slight for the region, primarily for damaging winds, though the risk of an isolated tornado or some hail remains a possibility. The cold front looks to move through in the evening hours, around 00z for NYC and the metro, and through eastern areas by 6z, bringing an end to the threat of showers and thunderstorms as it moves east. Conditions dry out overnight as the flow turns WNW behind the fropa. Temperatures bottom out in the 60s by daybreak Saturday. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... Upper troughing lingers but drier conditions greet us to start the weekend, as weak surface high pressure builds in from the west behind the fropa. Dew points should drop a tad from previous days with the light WNW flow, though likely still in the low to mid 60s, with afternoon highs close to seasonal normals, in the low to mid 80s. Sunshine prevails with a bit of mid-level cu at times. Mostly clear skies and light winds Saturday night may allow some of the far interior and LI Pine Barrens to drop into the 50s overnight, with the remainder of the region in the 60s. A consensus of MOS guidance was used for temperatures Saturday night to account for this. && .LONG TERM /SUNDAY THROUGH FRIDAY/... The flow aloft will be slightly cyclonic on Sunday with weak high pressure at the surface. Dry weather and not so muggy with afternoon dewpoints falling into the upper 50s to lower 60s. High temperatures will be near normal. For Monday, the flow aloft becomes more cyclonic, and with boundary-layer dewpoints a little higher this time, CAPEs will also be higher. Might not take much supplemental mechanical forcing for diurnal convection to pop up as capping appears to be weak. Best chances would be from around the city to points north and west. The flow aloft should be weak, so a limited severe wx threat in any pulse-type thunderstorms. More of the same for Tuesday as the axis of the trough aloft moves closer to us. This axis is progged to shift through during Wednesday, however in a dampened state. So with more of a flatter flow aloft and stronger capping beneath, only isolated showers and thunderstorms possible NW of the city. High temperatures for both Tuesday and Wednesday remaining near normal. The flat flow aloft holds for Thursday and Friday with some models suggesting a shortwave moving through or nearby during Friday into Friday night. Will go with a dry forecast for Thursday, then low chances of showers and thunderstorms for Friday. Temperatures at the top of the boundary layer rise through this period. So in the absence of significant cloud cover, highs on Thursday average around 90. Even hotter for Friday based on progged 850mb temps of 18-20C. 75th percentile NBM for highs are possible, but with this being a week away, will go with the cooler deterministic NBM for now. The first heat advisories of the season may be needed for the Thursday- Friday period. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... A warm front will pass east this afternoon, followed by a cold frontal passage this evening. Weak high pressure will follow thereafter into Saturday. Tricky situation regarding thunder especially for the NYC metros, which sit just W of current radar activity. Opted to go with vicinity impact this afternoon given current showers/tstms over Long Island/S CT plus potential for additional convection to develop elsewhere mainly before 22Z. Also went with vicinity impact with the cold frontal passage this evening due to uncertainties in timing/coverage. Winds before cold fropa S-SE 5-10 kt from JFK east, and W-SW 5-10 kt inland. Winds after fropa tonight shift NW less than 10 kt. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... AMD possible if direct tstm impact becomes more certain. The afternoon KJFK/KLGA/KEWR haze potential forecast is YELLOW, which implies slant range visibility 4-6SM outside of cloud. OUTLOOK FOR 18Z SATURDAY THROUGH TUESDAY... Saturday afternoon through Sunday night: VFR. Monday: Mainly VFR. Slight chance of a late day shower/tstm KSWF. Tuesday: Chance of afternoon showers/tstms with brief MVFR/IFR vsby from the NYC metros north/west. Wednesday: VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... A Marine Weather Statement is in effect for the Long Island Sound. The National Weather Service in coordination with the United States Coast Guard have received reports of a large debris field across Long Island Sound, caused by recent flooding across New England. This will create some hazards for boaters, swimmers, and watercraft in the affected area. The debris vary from trees, logs, coolers, and docks and may not be easily visible. Sub SCA conditions prevail through the weekend and into early next week with a weak pressure gradient in place. && .HYDROLOGY... A frontal system is expected to produce between 0.5 to 1.5 inches of rainfall across much of the area through this evening, with locally higher amounts expected. Flash flood guidance thresholds are lower than normal due to recent rains, with 1-hour thresholds being most susceptible of being met. The main limiting factors appear the forward motion of storms and low confidence in cell training, however some backbuilding is expected. WPC has maintained a slight risk of excessive rainfall for all but SE CT and eastern LI, indicating isolated to scattered areas of flash flooding possible. No significant widespread rainfall is expected from Saturday through mid next week. && .TIDES/COASTAL FLOODING... There is a moderate risk of rip currents for only eastern Suffolk on Saturday with seas near 3 ft and weak offshore flow, with a low rip risk elsewhere. There is a low risk of rip currents for Sunday, with weak westerly flow and seas less than 3 ft. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JC/BR NEAR TERM...BR SHORT TERM...BR LONG TERM...JC AVIATION...BG MARINE...JC/BR HYDROLOGY...JC/BR TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 21, 3:52 AM EDT, 14 hours 5 minutes before
Hazardous Weather Outlook National Weather Service New York NY 352 AM EDT Fri Jul 21 2023 ANZ338-CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 220800- New York Harbor-Northern Fairfield-Northern New Haven- Northern Middlesex-Northern New London-Southern Fairfield- Southern New Haven-Southern Middlesex-Southern New London- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens- Southern Nassau- 352 AM EDT Fri Jul 21 2023 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. A frontal system is expected to brings showers and thunderstorms to the region today. Locally heavy downpours may produce isolated to scattered areas of flash flooding. The Weather Prediction Center has a slight risk for excessive rainfall outlined for the lower Hudson Valley, northeast New Jersey, NYC, and southwest Connecticut, with a marginal risk elsewhere. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-340-345-350-353-355-220800- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 352 AM EDT Fri Jul 21 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 21, 12:29 PM EDT, 5 hours 28 minutes before
Special Weather Statement
National Weather Service New York NY
1229 PM EDT Fri Jul 21 2023
CTZ006-007-211715-
Northern New Haven CT-Northern Middlesex CT-
1229 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northern Middlesex
and north central New Haven Counties through 115 PM EDT...
At 1228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Meriden, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Meriden, Middletown, Wallingford, Wolcott, Cheshire, Cromwell,
Portland and Middlefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 7260 4149 7291 4157 7297 4159 7294
4156 7295 4156 7288 4155 7287 4154 7285
4157 7284 4157 7283 4155 7282 4157 7280
4158 7275 4159 7275 4161 7272 4163 7271
4164 7263
TIME...MOT...LOC 1628Z 246DEG 14KT 4155 7285
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MWSpecial weather statement, Jul 21, 5:11 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service New York NY
511 PM EDT Fri Jul 21 2023
CTZ006-212200-
Northern New Haven CT-
511 PM EDT Fri Jul 21 2023
...A strong thunderstorm will impact portions of northwestern New
Haven County through 600 PM EDT...
At 511 PM EDT, Doppler radar was tracking a strong thunderstorm over
Middlebury, or near Naugatuck, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waterbury, Meriden, Wallingford, Naugatuck, Southbury, Wolcott,
Cheshire, Prospect, Middlebury, Beacon Falls, Bethany and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southern Connecticut.
&&
LAT...LON 4160 7293 4156 7295 4156 7288 4154 7285
4157 7285 4157 7283 4148 7282 4142 7317
4151 7323 4151 7316 4156 7317 4157 7309
4159 7308 4159 7306 4161 7305 4162 7302
4163 7302 4164 7294
TIME...MOT...LOC 2111Z 253DEG 17KT 4151 7314
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:49 AM EDT | Special Weather Statement | OKX | 41 min | |
| Jul 21, 12:29 PM EDT | Special Weather Statement | OKX | 46 min | |
| Jul 21, 5:11 PM EDT | Special Weather Statement | OKX | 49 min | |
| Jul 21, 5:28 PM EDT | Areal Flood Advisory | OKX | Naugatuck Valley Planning Region | 92 min |
| Jul 21, 6:07 PM EDT | Special Weather Statement | OKX | 23 min | |
| Jul 21, 6:19 PM EDT | Special Weather Statement | OKX | 41 min | |
| Jul 21, 6:46 PM EDT | Special Weather Statement | OKX | 44 min | |
| Jul 21, 7:03 PM EDT | Severe Thunderstorm Warning | OKX | Greater Bridgeport Planning Region, Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region | 42 min |
| Jul 21, 7:45 PM EDT | Special Weather Statement | OKX | 45 min |
Nearby
Flash Flood Warnings in Connecticut, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.